As Andy's source says Amitriptyline is an antidepressant but doctors discovered many years ago that at much lower doses it is beneficial for relieving pain, especially where pain is disturbing sleep. It can take a month or two to get the full benefit so don't expect instant results but if any side-effects are tolerable then it is well worth giving it a decent trial period.
If daytime sleepiness is a problem you may find that this decreases as you get used to the medication (I often find that some side-effects wear off after a week or two). Otherwise I would ask your pharmacist or GP about the best time to take the medication. Slightly earlier in the evening may help?
I hope you get some relief and rest, Enfys
Hi there Andy, thanks for your reply. I’m very sorry to hear about your uncomfortable symptoms! What condition are they symptomatic of for you Andy?
Thank you for your encouragement around Amitriptyline too. I’m aware of them being in the group of medicines Tricyclic Antidepressants, but I’m being prescribed them for their neouro-pain killing properties. And rest assured that I always look into the pros and cons of any med. before I take them, usually by referring to the BNF book of prescription meds as I want to know what I’m taking into myself, quite clearly.
However, I would like you take you up on your offer of research at some time thank you very much.
I’m glad you’re enjoying the Olympics, as I am very much too!
Arn’t the athletes amazing mate!...
ps Please do urge your Doctor or Consultant (admin. staff) to see you very soon, following the app. cancellation. I appreciate your kind thoughts for fellow patients you may be in more urgent need sometimes. But that said I want you to remember that you are important too Andy!
My very best wishes to you,
Hi there Enfys, thank you for your reply and encouragement. And rest assured that I shall give the new med. the proper amount of time to work and bear with some side effect expirience before deciding whether or not it is right for me.
Presently (after a week now) it's not good, as it's causing me to sleep even more poorly in several different ways. And taking it earlier in the evening is not helping me yet, but I will continue, and do my best to work around it.
Thank you for your kind thoughts,
And rest well yourself,
ps Enfys, have you taken this particular med. yourself? As a matter of interest.
Hi Henry I have replied via your page re symptoms you asked about, please give the meds a chance like enfys said , thanks for caring
Hi Henry, Andy and Enfys I have just read properly the net doctor article that Andy posted about Amitryptiline apologies if spelling not right I have tried several different spellings instead of just going an getting the box – tryst me to choose the difficult way. Very helpful article Andy.
My latest initiative is to try introducing non-drug pills and potions like magnesium and calcium, asphalia ( which had 3mg of melatonin I think, avena sativa comp and fragaria vitis. all of which are supposed to help with sleep and restless legs. I am sleeping well for me and think I need to before I fly out to South Sudan for a couple of weeks to do some work. I am also trying to move my sleep window back a bit because they are two hours ahead of us. I also have an overnight flight so that will be a bit challenging. Meanwhile I keep going with 50 mg of Ami every night as that seems to be working now but only with all the other Sleepio tools.
Do keep in touch Henry and I will access the website electricity and wifi permitting.
Thanks Henry I shall be training up thirty or so women to run leadership and personal development courses. All very exciting – I have a team of five others with me and none of us have been to South Sudan before – I have been to Middle East, Kenya, India and loads of other countries but this will be my first time in a country with such a fragile peace.
Hi Goldie, I wish you well using more natural medication and think that they are a good idea. And, how interesting that you’re going to Sudan to work! What will you do there?
:) Do keep in touch also, about whatever, when you like, as it will be good to hear from you to! :)
Wow! That's such a worthwhile thing to do! Are you a psychotherapist? Or a 'Life Coach'? Or…?
thanks Henry – I suppose I call myself a trainer in relation to this type of work. thanks for your support.
Wow Goldie your off to Sudan what a great thing to for others, shows what a great person you are and what a worthwhile cause it will be.
A neighbours daughter went to Burma last year and it was great for her to do, I sponsored her are you being sponsored if yes please let me know.
I hope things go well for you out there and you will be able to keep in touch and let us know of your experiences
All the best Andyx
Henery I have found some info on Amitriptylin , this is taken from the official BMA handbook on drug information, I have cherry picked the best bits for you
50-200 mg a day usually taken at night
onset of action
sedation may appear within hours however the full effect may take 4-6 weeks
duration of action
the effects action last for 6 weeks after stopping
Stopping the drug
never stop taking this medication without consulting your doctor
Possible side effects
Common – sleep disturbance,Drowsiness, Anxiety / agitation
Rare – weight gain, nausia vomiting, breast swelling (man boobs!) ,parkinsonism, loss of libido, menstrual ireegularities.
Interaction with other drugs
Anti epeleptic drugs
hope this helps….All the best Andy
Hi there folks
. I have had to stop taking Amitriptyline after 14 days as it was making me feel more and more ill with several intolerable side-effects. And I still am as it’s still in my system 5 days later.
I have emailed Sleepio twice so far, to ask them to remove this discussion as it is now irrelevant, but have not had a reply yet.
Thank you all for your support and suggestions in this Post!
Really sorry you got side effects Henry, looking on what andy has put above, it can take six weeks to get out of your system.
Thank you Nancy,
Yes, that's something that I'm dreading now. And really hope it wears off sooner!
As I'm starting a college course five weeks.
Hi Henry It might be helpful to leave this discussion as there are other folks on here that use this particular drug, it might take a while for them to get out of your system, I suppose dependent on how much you take, I will post on your profile mate
All the very best Andy
Thank you Andy. Will do mate.
I'll reply to you properly tomorrow, will 'wind down' now best I can.
Have a good night yourself, best you can too,
beat wishes pal,
Thanks Henry I know of several people who have Arthritis including me I have a wee bit in my cervical spine however I just out up with it
thanks again for starting this thread….All the best Andy